Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Indianapolis, IN

April 29, 20176 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 29, 2017, 9:44 PM EDT for 6 counties in Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 9:44 PM EDT (01:44 UTC)
Expired
Apr 29, 2017, 10:30 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IN, Greene County, IN, Hendricks County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 57 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 549 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
549 m²/s²
0-3 km storm-relative helicity
930 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS53 KIND 300144
SVRIND
INC021-055-063-109-119-133-300230-
/O.NEW.KIND.SV.W.0075.170430T0144Z-170430T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
944 PM EDT SAT APR 29 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Morgan County in central Indiana...
  Southwestern Hendricks County in central Indiana...
  Eastern Clay County in west central Indiana...
  Owen County in west central Indiana...
  Northeastern Greene County in southwestern Indiana...
  Southern Putnam County in west central Indiana...

* Until 1030 PM EDT.

* At 943 PM EDT, a severe thunderstorm was located 11 miles south of
  Greencastle, or 25 miles northwest of Bloomington, moving northeast
  at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greencastle, Spencer, Cloverdale, Worthington, Gosport, Fillmore,
  Coatesville, Amo, Stilesville, Coal City, Bowling Green, Quincy,
  McCormicks Creek State Park, Freedom, Belle Union, Patricksburg,
  Reelsville, Solsberry, Little Point and Eminence.

This includes Interstate 70 between mile markers 29 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3966 8701 3969 8657 3935 8664 3933 8667
      3934 8669 3918 8668 3904 8671 3906 8707
TIME...MOT...LOC 0143Z 204DEG 52KT 3948 8678 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
951 
WWUS53 KIND 300154
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
954 PM EDT SAT APR 29 2017

INC055-300204-
/O.CAN.KIND.SV.W.0075.000000T0000Z-170430T0230Z/
Greene IN-
954 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3966 8701 3969 8657 3935 8664 3936 8665
      3933 8667 3934 8669 3917 8668 3917 8706
TIME...MOT...LOC 0154Z 198DEG 17KT 3946 8680 

$$

INC021-063-109-119-133-300230-
/O.CON.KIND.SV.W.0075.000000T0000Z-170430T0230Z/
Morgan IN-Hendricks IN-Clay IN-Owen IN-Putnam IN-
954 PM EDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN MORGAN...SOUTHWESTERN HENDRICKS...EASTERN CLAY...
OWEN AND SOUTHERN PUTNAM COUNTIES...

At 954 PM EDT, a severe thunderstorm was located 12 miles north of
Spencer, or 25 miles northwest of Bloomington, moving north at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greencastle, Spencer, Cloverdale, Gosport, Fillmore, Coatesville,
Amo, Stilesville, Coal City, Bowling Green, Quincy, McCormicks Creek
State Park, Freedom, Belle Union, Patricksburg, Reelsville, Little
Point, Eminence, Cagles Mill Lake and Devore.

This includes Interstate 70 between mile markers 29 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3966 8701 3969 8657 3935 8664 3936 8665
      3933 8667 3934 8669 3917 8668 3917 8706
TIME...MOT...LOC 0154Z 198DEG 17KT 3946 8680 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
355 
WWUS53 KIND 300225
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1025 PM EDT SAT APR 29 2017

INC021-063-109-119-133-300235-
/O.EXP.KIND.SV.W.0075.000000T0000Z-170430T0230Z/
Morgan IN-Hendricks IN-Clay IN-Owen IN-Putnam IN-
1025 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORGAN...
SOUTHWESTERN HENDRICKS...EASTERN CLAY...OWEN AND SOUTHERN PUTNAM
COUNTIES WILL EXPIRE AT 1030 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3966 8701 3969 8657 3935 8664 3936 8665
      3933 8667 3934 8669 3917 8668 3917 8706
TIME...MOT...LOC 0225Z 204DEG 52KT 3986 8657 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:18 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 29, 7:18 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
718 PM EDT Sat Apr 29 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 320 PM EDT Sat Apr 29 2017

A stationary front will lift north across central Indiana tonight.
Then, a strong cold front will sweep east across the area Sunday
night. Copious amounts of moisture, along with strong lift and
instability, will result in numerous thunderstorms over central
Indiana through Sunday night. Heavy rain and flooding will continue
to be a threat. Severe weather is also possible.

A few showers will linger into Monday in the wake of the cold front.
Then, high pressure will bring dry and cool weather to the area
Tuesday. Showers will return midweek courtesy of a southern system.
Finally, next weekend looks dry and continued cool under high
pressure.

&&

.NEAR TERM /Late this Afternoon and Tonight/...
Issued at 320 PM EDT Sat Apr 29 2017

The stationary front should start lifting slowly northward late this
afternoon, in part due to the decrease in coverage of convection, as
the low level jet has weakened and moved off to the east. The front
was extending northeastward along the Ohio River valley from a low
pressure center over east central Oklahoma. Meanwhile, an upper low
was pivoting southeast over central New Mexico.

Models are pretty consistent in moving the upper low to southwestern
Kansas and the surface low to east central Kansas by 12z Sunday. As
the surface low lifts northward, it should drag the warm front to
near Lafayette and Kokomo by Sunday daybreak.

All but areas northeast of Lafayette and New Castle are in a Slight
Risk for severe weather late this afternoon and tonight. This seems
reasonable as CAPES have been creeping up south of Indianapolis.
Also, 40 plus knot low level jet will migrate into our west central
counties this evening and overnight which will provide more fuel for
thunderstorm development. In addition, the High Resolution Rapid
Refresh suggests there will be a few storms around this evening with
increased coverage overnight, mainly west central within low level
jet and deep moisture transport. The HRRR has handled the shower
evolution very well this morning. So, will follow it closely and
stick with high pops there, especially overnight and taper to chance
pops southeast. With record precipitable water amounts for this time
of year, above 1.75 inches, and good dynamics and instability, heavy
rain will be a possibility once again tonight. The main severe
threats will be damaging winds and large hail. All of central
Indiana is in a Slight Risk for excessive rainfall tonight.

Blend temperatures look ok overnight with little drop expected.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 320 PM EDT Sat Apr 29 2017

Main focus for the short term will be on timing and coverage of more
heavy rain producing thunderstorms.

Models in good agreement that a low pressure system will lift from
Kansas to northern Iowa by 12z Monday and to just north of Sault
Ste. Marie by 12z Tuesday. As the system moves northeast, it will
drag a strong cold front across central Indiana Sunday night.  Ahead
of this system, record deep moisture will advect northward over the
area via a 50 plus knot low level jet. Precipitable water values
will be above 1.75 inches, which continues to exceed the max moving
line at ILX and ILN for late April. There was also be sufficient
instability with CAPES 400-800 j/kg and deep uni-directional shear.
So, there could be some damaging winds and possibly large hail per
the SPC Day2 Marginal Risk of severe weather. There will be
thunderstorm chances all day Sunday with upper impulses moving
through the fast southwest flow, but the best chance will be Sunday
late morning through Sunday night with cat pops needed. Potential
for another inch or more on top of saturated soil warrants a Flash
Flood Watch for all of central Indiana through 8 am Monday. 1 hour
Flash Flood Guidance of slightly more than half an inch supports
starting the Watch off at 00z tonight rather than later.

Could see a few instability showers Monday and Monday evening in
cyclonic flow behind the cold front, otherwise it will be much
cooler behind the cold front with sunshine returning by Tuesday. MOS
blend looks to capture this with pre-frontal highs Sunday in the
upper 70s to mid 80s and below normal post-frontal highs only in the
upper 50s to mid 60s Monday and Tuesday.

&&

.LONG TERM /Tuesday Night Through Saturday/...
Issued at 214 PM EDT Sat Apr 29 2017

Highly variable model solutions lead to low confidence, so the model
blend initialization was accepted.

Models continue to have different solutions on how an upper level
system will develop during the long term, including individual model
variability from run to run.

Thus as noted above, confidence is low. Left the initialization
alone which leads to some PoPs for several periods during the long
term.

Temperatures will remain below average. (Some models have highs
nearly 20 degrees below average at times.)

&&

.AVIATION /Discussion for 300000Z TAF Issuance/...
Issued at 718 PM EDT Sat Apr 29 2017

Poor flying conditions expected within rain and storms otherwise
VFR conditions are likely into Sunday.

The warm front has shifted north of Interstate 70 as of 23Z with
surface flow from the SE to the south of the boundary and E/NE to
the north. The boundary is expected to shift north towards the
northern part of the forecast area overnight as a robust line of
convection tracks along the front through Illinois and into parts
of central Indiana after 00Z. Main impacts along the line likely
to be felt at KHUF and KLAF by 01-0130Z with potential impacts at
KIND and even KBMG later in the evening. A brief period of strong
winds will likely accompany the convective line along with
blinding rain and sub-IFR conditions. Will hit this harder at KHUF
and KLAF where confidence is highest in impacts this evening.

As the night continues...the convective line will weaken but
overall coverage to rain and convection should expand across the
northwest half of cnetral Indiana with a strengthening low level
jet moving into the region. Storms should once again diminish in
coverage by late morning/midday Sunday as the low level jet
weakens and the warm front lifts into northern Indiana. Renewed
storm development is expected during the afternoon and evening
Sunday as strong low pressure and a cold front approaches from the
west. Winds will veer to southerly for all but KLAF on Sunday.
There the nearby presence of the front will keep flow backed along
with lower ceilings at or below 2000ft into Sunday morning with
S/SE flow developing as the day progresses and the front lifts
north.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50
AVIATION...Ryan
Hazardous weather outlook, Apr 29, 4:28 PM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
428 PM EDT Sat Apr 29 2017

INZ021-028>031-035>049-051>057-060>065-067>072-302030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
428 PM EDT Sat Apr 29 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a SLIGHT RISK for severe weather this evening and
tonight. Showers and thunderstorms are expected this evening. Some
storms could produce heavy rain resulting in flooding. A FLASH FLOOD
WATCH is currently in effect for all of Central Indiana.

Timing: This evening and tonight.

Hazards: Locally Heavy Rainfall leading to Flooding. Damaging winds.
Large hail. Lightning. An isolated tornado cannot be ruled out.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air will result in
showers and storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: A FLASH FLOOD WATCH is in effect through Monday morning for
all of central Indiana. More showers and thunderstorms are expected
Sunday and Sunday Night. Isolated severe storms cannot be ruled out
through Sunday night. There will be a threat for heavy rainfall and
flash flooding over the weekend, as well as widespread river flooding
into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 29, 9:18 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             COVINGTON               40.14N 87.39W
04/29/2017  M1.00 INCH       FOUNTAIN           IN   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL AND HEAVY RAIN.

&&

KEH
Local storm report, Apr 29, 9:19 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
919 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             1 N BLOOMINGDALE        39.85N 87.25W
04/29/2017  M0.88 INCH       PARKE              IN   TRAINED SPOTTER

&&

KEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:41 PM EDTSevere Thunderstorm WarningINDClay, Fountain, Greene, Montgomery, Owen, Parke and 6 more49 min
Apr 29, 9:17 PM EDTFlash Flood WarningINDClay, Parke, Vermillion, Vigo3 hr
Apr 29, 9:30 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe28 min
Apr 29, 10:06 PM EDTFlash Flood WarningINDClay, Hendricks, Morgan, Owen, Putnam3 hr
Apr 29, 10:42 PM EDTRiver Flood WarningINDHamilton, Madison39 hr
Apr 29, 10:42 PM EDTRiver Flood WarningINDMarion, Morgan9 days
Apr 29, 10:42 PM EDTRiver Flood WarningINDBartholomew39 hr
Apr 29, 10:59 PM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more3 hr
Apr 30, 7:04 AM EDTRiver Flood WarningINDHendricks, Morgan52 hr
Apr 30, 7:04 AM EDTRiver Flood WarningINDBoone, Marion6 hr
Apr 30, 7:20 AM EDTRiver Flood WarningINDOwen63 hr
Apr 30, 8:54 AM EDTAreal Flood WarningINDBoone, Clay, Clinton, Fountain, Hamilton, Hancock and 13 more24 hr
Apr 30, 11:17 AM EDTRiver Flood WarningINDHamilton, Marion71 hr
Apr 30, 11:17 AM EDTRiver Flood WarningINDBartholomew, Jackson3 days
Apr 30, 11:17 AM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.